Do you want to know more about Parkinson's? PDF's materials provide information about symptoms, medications, resources & more.
FDA Warns of Parkinsonís Medication Error
- Jun 27 2011
The US Food and Drug Administration (FDA) recently issued a warning about errors in dispensing ropinirole (Requip ®), a common medication used for the treatment of Parkinson’s disease.
In some cases, people with Parkinson’s have inadvertently been given a different medication, risperidone (Risperdal ®), an antipsychotic medication used to treat mental illnesses including schizophrenia, bipolar disorder, and irritability associated with autistic disorder.
The Parkinson's Disease Foundation (PDF) recommends that people with Parkinson's who are taking Requip be alert to this potential medication error and check with their doctor and pharmacist about their prescription. See the FDA’s full statement below for further information.
If you have further questions about this warning, call PDF’s HelpLine at (800) 457-6676 between the hours of 9 AM EDT and 5 PM EDT.
Risperidone (Risperdal) and Ropinirole (Requip): Medication Errors - Name Confusion
ISSUE: FDA notified healthcare professionals and the public of medication error reports in which patients were given risperidone (Risperdal) instead of ropinirole (Requip) and vice versa. In some cases, patients who took the wrong medication needed to be hospitalized.
The FDA determined that the factors contributing to the confusion between the two products include:
- Similarities of both the brand (proprietary) and generic (established) names
- Similarities of the container labels and carton packaging
- Illegible handwriting on prescriptions
- Overlapping product characteristics, such as the drug strengths, dosage forms, and dosing intervals.
BACKGROUND: Risperidone (Risperdal) is an antipsychotic medication used to treat mental illnesses including schizophrenia, bipolar disorder, and irritability associated with autistic disorder. Ropinirole (Requip) is a dopamine agonist used in the treatment of Parkinson’s disease and Restless Legs Syndrome.
RECOMMENDATION: Healthcare Professionals are reminded to clearly print or spell out the medication name on prescriptions and make certain their patients know the name of their prescribed medication and their reason for taking it.
Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Source Date: Jun 13 2011
Source Publication: U.S. Food and Drug Administration
View source URL